Thunderstorm Wind, Washington
- When
- August 3, 1:55 PM EST
- Where
- Washington County, Argyle
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.233, -73.500
A cold front, moving into a warm humid airmass, produced scattered thunderstorms across eastern New York on the afternoon of August 3. A couple of the storms became severe.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A cold front, moving into a warm humid airmass, produced scattered thunderstorms across eastern New York on the afternoon of August 3. A couple of the storms became severe. Thunderstorm winds blew numerous trees and wires down in the town of Arglye in Washington County. Another storm, in Greene County, produced a wind gust measured at 62 mph in Catskill and blew down a carport. Thunderstorm winds in North Hillsdale, Columbia County blew trees and large limbs down. One thunderstorm produced torrential rainfall in Kingston, Ulster County. 1.82 inches of rain was reported in just 30 minutes. This rainfall resulted in the flooding and closure of several roadways in that town.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 3, 12:20 AM EST, 13 hours 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE ALBANY NY 120 AM EDT FRI AUG 3 2001 .DISC... .BOTTOM LINE...CONVECTION OCRS SOMEWHERE IN CWA TDA. .PROBLEM OF THE DAY...WHERE WL THE PRIMARY IMPACT OF CONVECTION BE? .SYNOPSIS...RATHER ZNL ULVL CRCLN ACRS BULK OF NOAM...W JETSTRM NWRN US ACRS SRN/CNTRL CANADA. WK EMBEDDED S/W TROAL E JMSBAY THU EVE MOVG EWD TIED H2/H3 WMAX INVOF 85/90 KTS...AND TO SFC CDFNT SINKING SWD THRU SRN QUE/ONT PROVINCES. USTBL AMS TO THE S OF THE FNT ACRS ST LAW VLY/NRN NY/NRN NEW ENG. MDL CAPES INITIALIZED AT 2000+ J/KG IN MUCH OF THIS AREA. SCND S/W TROAL MOVS SEWD FM N OF GRTLKS TDA...ASSOCD WMAX MOVS ACRS MID ST LAW VLY LVG MUCH OF CWA IN RRQ AND ASSOCD H2/H3 DVRGNC. USTBL AMS SINKS SWD INTO CWA TDA...W GEM/META FCSTG CAPES TO MAX BTWN 1500 AND 2000+ J/KG IN A PORTION OF THE CWA AND SFC DWPTS 70+ F. CONTD E/W PROGRESSION OF DRIVING DYNAMIC FEATURES TNGT/SAT. BY LT SAT TROAL IS FCST TO BE OVR NEW ENG W NWLY CRCLN ACRS ALL OF CWA AS STG RDG BLDS NEWD INTO WRN GRTLKS. SFC DWPTS AND HI INSTBLTY FCST FOR CWA TNGT INTO SAT...THO DWPTS SAT MNLY MU 60S...WHICH IS ABT 5 DEGS F LWR THAN FCST FOR TDA. .MDLS...HIRES MDLS META/GEM RGNL/MM5 (SUNYSB) WERE CAREFULLY EXAMINED. META SHOWS A BAND OF STG ULVL DVRNGC ACRS CWA TDA IN ASSOC W RRQ OF H2/H3 WMAX. META FCSTG ORGANIZED BANDS OF CONVECTION TO FORM AND IMPACT ALL OF THE CWA. META/MM5 AXES OF MAX PCPN OCRS ACRS CNTRL AND SRN PTNS OF CWA. GEM RGNL DIFFERS IN THAT IT HAS MAX AXIS ACRS NRN CWA...MNLY CAP DIST NWD. NOTED A SIMILAR BIAS BTWN THE MDLS ERLYR THIS SUMMER...AND GEM WON OUT. IT RMNS TO BE SEEN WHICH FCST WL BE BEST IN THIS SITN. A CURSORY GLANCE AT THE AVN/ETA/RAFS SUGGESTS THAT THE AVN/RAFS HAVE A MORE SLY BIAS THAN THE ETA FOR TDA/TNGT...BUT BOTH FCST PCPN ACRS ALL OF THE CWA AT SOME PT TDA...BUT EXCLUDE NRN ZNS TNGT. ETA FCST PCPN THRUT CWA TDA/TNGT. ON SAT ALL MDLS FOCUS PCPN IN SRN HLF OF CWA...W AVN/GEM QPF FCSTG THE MOST WDSPRD PCPN. GEM GLOBAL/NOGAPS W GROSSER RES HAVE RATHER WDSPRD PCPN ACRS CWA INTO SAT. .SHORT TERM...MAV/FWC POPS ARND 50 PCT TDA...AND THAT LOOKS RSNBL AS ALL MDLS ARE FCSTG PCPN...AND IT/S SUMMER AND PCPN IS CONVECTIVE ...SO CAN/T PIN DOWN LOCS OF MSRBL PCPN. AND OBVIOUSLY THERE ARE DIFFERENCES BTWN LOC OF ORGANIZED PCPN FCST BY GEM/META/MM5. MOS MAXT IN LM 80S...AGREES WELL W MM5 FCST RAOBS. LOTSA CLDS NOTED ON THESE RAOBS BLO 10K FT. W HI WATER CONTENT...PSBL HAZE...AND FACT THAT THESE VALUES AGREE W PREV ZONES...WL STICK W LATEST MOS NUMBERS. LLVL WND FIELD IS WK...BUT ISOLD SVR NOT OUTTA THE QUESTION IN PULSERS. HVY RN LKLY TOO AS PW/S APCH 2 INCHES. WL NOT ISSUE AN SPS UNLESS SPC PUTS US IN A RISK SVR AREA. .LONG TERM...LINGERING SHWRS/TSTMS TNGT. MAIN IMPACT OF GEM/S PCPN FCST IN CNTRL/SRN PTN OF CWA IS TNGT. PREV POP FCST/MOS VALUES ARE IN CHC CATEGORY...AND WL STAY W CHC POPS (ADDING ADRNDCKS FOR 30 PCT CHC). EMPHASIS FOR PCPN SHFTS S OF KALY SAT PER PREV FCST. MOS VALUES ABT 30 PCT IN CAP DIST...BUT WL STAY DRY PER PREV FCST...AS DYNAMICS DRIVING CONVECTION SHOULD BE TO THE S/E. LTLCG IN MAXT. DWPTS FCST ABT 5 DEGS LWR...SHOULD BE LTL LESS HUMID SAT...BUT NOTHING TO WRITE HOME ABT. MAXT IN 80S SAT. .XTND...ETA/META/AVN ALL LINGER SOME LGT PCPN ACRS SERN CWA SAT NGT. HWR...GEM GLOBAL FCSTG DRY. GEM/AVN BOTH DRY SUN AS DP RDG RESIDES OVR NY/NEW ENG. LTLCG MON AS RDG IS ACRS MUCH OF US AND H10/H5 THKNS OVR NY FCST 5760+ M. GEM SHOWS TROAL APCHG NY/NEW ENG FM N OF GRTLKS TUE...W PSBL WK CDFNTL FROPA BY LT WED. THE CURRENT XTND FCST LOOKS RSNBLY IN LN W LATEST AVN/GEM FCSTS AND XCP FOR ADDING CHC PCPN TO SERN ZNS SAT NGT (PER ETA/AVN) WL LV XTND FCST AS IS. .ALY...NONE. KHH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 215 PM EDT FRI AUG 3 2001 NYZ042-043-031930- WARREN NY-WASHINGTON NY- 215 PM EDT FRI AUG 3 2001 ...THUNDERSTORM WITH TORRENTIAL DOWNPOURS WILL CONTINUE ACROSS WARREN AND WASHINGTON COUNTIES IN NEW YORK THROUGH 330 PM... AT 215 PM EDT DOPPLER WEATHER RADAR INDICATED THUNDERSTORMS 5 MILES NORTHWEST OF WARRENSBURG...OR...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30 MPH...POSSIBLE SMALL HAIL...AND A BRIEF PERIOD OF HEAVY RAIN...WILL BE NEAR... WARRENSBURG AT 225 PM EDT... BOLTON LANDING AT 230 PM EDT... LAKE GEORGE VILLAGE AT 245 PM EDT... SOUTH BAYy VILLAGE AT 305 PM EDT... GLENS FALLS AT 315 PM EDT...
The Albany radar (KENX), 85 km away, was scanning. The volume nearest the first event began at 18:54 UTC.
3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264430, 5264431, 5264432, 5264433.